Kansas, 2015

Flash Flood and Damaging Wind in Kansas, May 16 to 17, 2015

May 16 to 17, 2015 · NWS SGF · 2 events in 1 county or zone

A squall line of storms produced an isolated report of severe winds across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line of storms produced an isolated report of severe winds across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 5:56 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, May 16, 5:56 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT Sat May 16 2015

...Short Term Update and 00Z Aviation Update...

.MESOSCALE DISCUSSION...
Issued at 655 PM CDT SAT MAY 16 2015

Widespread severe convection has formed early this evening across
the Great Plains. An initial area of convection over northeastern
Kansas will generally remain north of the CWA this evening. The
convection of greater concern is currently across western Oklahoma
and northern Texas, and is expected to form into a line as the
evening goes on, moving east-northeast toward the region. The
airmass out ahead of this (expected) line is rather unstable, and
should remain that way tonight, with widespread mid to upper 60s
dewpoints. Deep layer shear across the CWA is currently a bit
meager, but should increase later this evening has stronger mid
level winds start to overspread the region. Current timing
suggests an arrival time within an hour or two of midnight across
southeastern Kansas and southwestern Missouri, though this is
subject to change.

The main weather concern with this convection will be severe wind
gusts. 0-3 KM shear vectors will be somewhat marginal for
mesovorts, though any northeastward surges will need to be watched
closely.

The latest Day 1 Outlook/Slight Risk appears to cover things well,
with the severe threat largely confined to areas west of U.S. 65.
Some adjustments to the threat area are likely this evening as the
line fully forms and timing/strength become more clear.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 325 PM CDT SAT MAY 16 2015

Scattered showers and storms continue to bubble up in a warm and
modestly unstable airmass across the Midwest this afternoon. This
activity has been aided, in part, by a weak shortwave aloft which
continues to lift to the northeast. From a regional radar
perspective, on can make out a "back edge" to this activity, just
to the west of the Highway 65 corridor. To the west of this line,
cumulus is bit more muted beneath an advancing swath of mid level
drying aloft. The rest of the afternoon will feature more of the
same, with scattered activity generally focusing further east
with time and highs a few degrees either side of 80.

The forecast for tonight remains a challenge. We will be watching
convection developing across Kansas and Oklahoma and how it
evolves with time. No doubt the better forcing and support for
convection will be to our west through, though this will change
with time as an upper level low shifts into the central/northern
Plains.

Early this evening, most areas should remain quiet, aside from a
few lingering showers over the eastern Ozarks. By the mid to late
evening hours, convection to our west will approach western
portions of the outlook area. Deep layer shear and most unstable
CAPE support storm organization, which will likely be
transitioning from discrete cellular to linear structures by the
time it reaches our area. As a result, the primary severe weather
risks will be damaging wind gusts and marginally severe hail.
There is a limited tornado risk with any line segments that can
bow to the northeast and produce mesovorts. Instability lessens
from the highway 65 corridor on east, as a result the better
chances for severe weather for our outlook area will be generally
along and west of the I-49 corridor. Will also need to keep an eye
on locally heavy rainfall, particularly across far southwestern
Missouri, where a flash flood watch remains in effect tonight.

The forecast for Sunday and Sunday night remains uncertain. The
better large scale forcing will shift to our north and a weakening
cold front will essentially wash out over the area by Sunday
afternoon. Lingering rain/embedded thunder will affect eastern
portions of the area during the morning, with most areas getting
a break during the afternoon. With highs warming well into the
80s, mixed layer CAPE values should approach 2000 J/kg. However
the weak large scale forcing brings into question just how much
in the way of organized thunderstorms we can muster. At this
time, we do expect scattered afternoon/evening storms which will
present a localized damaging wind/hail risk.

The weather for Monday will remain unsettled. A cold front will
move in from the north during the day and spark yet another round
of scattered storms. Will need to watch how much instability we
can muster ahead of the front. It is plausible to see another
localized risk of wind/hail.

The front will exit to the south Monday evening and set up a
period of quiet weather Tuesday. Temperatures will be much cooler
Tuesday with highs a few degrees either side of 70.

.LONG TERM...(Tuesday Night through Saturday)
Issued at 325 PM CDT SAT MAY 16 2015

Modified Continental Polar air mass will descend into Missouri on
Wednesday resulting in a brief cooling trend. Upper flow though
will remain dominated by persistent southwest US trough which will
kick out another shortwave into the Central Plains even as surface
high is descending southward. Inflow on east to northeast surface
winds will result in little to no instability so while there is a
chance for precipitation...thunderstorms will be isolated at best.

Still another wave will rotate through the upper trough over the
upcoming weekend resulting in another precipitation event.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 655 PM CDT SAT MAY 16 2015

Breezy south to southeast winds will continue this evening. Little
in the way of thunderstorm activity, or even cloud cover for that
matter, is expected through most of this evening. By late evening
-midnight or so-thunderstorms currently over the Southern Plains
will start to move toward the region in a line, likely affecting
all three terminals at some point. Timing will be refined as the
line comes together and gets closer to the area. MVFR and
occasional IFR, along with gusty and erratic winds, can be
expected with any storms.

Along with thunderstorm chances tonight, a strong low level jet
will result in LLWS area-wide.

Thunderstorms will likely decrease in intensity after the initial
line moves through. Additional development may occur tomorrow late
morning or afternoon along the front. This chance should
primarily occur at SGF and BBG. Winds will again be rather breezy
on Sunday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Sunday morning FOR MOZ093-094-101>103.

KS...NONE.
&&

MESOSCALE...Boxell
SHORT TERM...Gagan
LONG TERM...Runnels
AVIATION...Boxell
Hazardous weather outlook, May 16, 9:59 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 PM CDT SAT MAY 16 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1059 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TO ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EAST
  ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI
  DURING THE EARLY OVERNIGHT HOURS. THIS LINE WILL THEN WEAKEN
  AS IT MOVES INTO THE CENTRAL AND EASTERN MISSOURI OZARKS LATE
  TONIGHT.

  DAMAGING WIND GUSTS OVER 60 MPH AND FREQUENT LIGHTNING WILL
  BE THE MAIN THREAT WITH THIS LINE OF STORMS ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS. THERE WILL BE A
  LIMITED TO LOCALLY ELEVATED THREAT FOR ISOLATED TORNADOES
  EMBEDDED WITHIN ANY LINE SURGES WHICH BOW TOWARDS THE
  NORTHEAST. THE PRIMARY TORNADO THREAT WILL MAINLY BE WEST OF
  AN ANDERSON TO OSCEOLA LINE. HAIL UP TO THE SIZE OF QUARTERS
  WILL ALSO BE POSSIBLE WITH A FEW STORMS.

  THERE WILL ALSO BE A LIMITED TO LOCALLY ELEVATED THREAT FOR
  FLOODING...MAINLY OVER FAR SOUTHWESTERN MISSOURI WHERE STORMS
  PRODUCING HEAVY RAINFALL MAY TRACK OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE
  OUTLOOK AREA SUNDAY INTO MONDAY. SEVERE STORMS WILL BE POSSIBLE
  SUNDAY AFTERNOON...PARTICULARLY OVER THE EASTERN OZARKS NEAR
  THE HIGHWAY 19 AND 63 CORRIDORS.

  AN UNSETTLED WEATHER PATTERN MAY RETURN FOR THE MIDDLE AND END
  OF NEXT WEEK WITH SCATTERED THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE TO SIX
  HOURS FOR WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 16, 11:23 PM CST
Where
Cherokee County, Hallowell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -95.000

Wind gusts up to 60 mph were estimated.

Flash Flood, Cherokee

When
May 17, 12:00 AM CST to 2:00 AM CST
Where
Cherokee County, 3.2 mi WNW of Columbus to 2.82 mi WNW of Columbus
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.195, -94.879

A swift water rescue was performed on the northwest side of Columbus. A small creek flooded a county road and a mother with two children had to be rescued from their vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566572, 566571.